Mississippi, 2008

Flash Flood and Hail in Mississippi, June 17, 2008

June 17, 2008 · NWS JAN · 10 events in 5 counties and zones

Scattered afternoon thunderstorms developed across eastern and southeast Mississippi. A few reached severe limits and produced isolated hail and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Scattered afternoon thunderstorms developed across eastern and southeast Mississippi. A few reached severe limits and produced isolated hail and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 17, 9:45 AM CST, 4 hours 9 minutes earlier.

Area forecast discussion, Jun 17, 9:45 AM CST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
1045 AM CDT TUE JUN 17 2008

.DISCUSSION...INTERESTING FORECAST FOR THIS AFTERNOON INTO EARLY
THIS AFTERNOON.

MID MORNING OBS SHOWS A STALLED BOUNDARY IN THE SURFACE PRESSURE
FIELD RUNNING FROM THE CENTRAL GULF COAST WEST NORTHWEST TOWARD THE
RED RIVER. JUST NORTH OF THIS BOUNDARY BACK IN THE SOUTHERN PLAINS A
DECENT MCS IS TRACKING SOUTHEAST OUT OF CENTRAL OKLAHOMA. THIS
CONVECTIVE COMPLEX THROUGH THIS AFTERNOON SHOULD TEND TO MOVE MORE
SOUTH THAN EAST...PERHAPS STRUGGLING AT SOME POINT.
REGARDLESS...REALLY DO NOT EXPECT ANY EFFECT IN OUR REGION FROM THIS
PARTICULAR COMPLEX.

WE ALSO HAVE A SECONDARY SURFACE FRONT (WHICH IS THE LEADING EDGE OF
DRIER AND SLIGHTLY COOLER AIR) THAT IS WORKING ITS WAY INTO NORTHERN
ZONES CURRENTLY. MOISTURE IS AGGREGATING AHEAD OF THE BOUNDARY AND
SOME MODERATE INSTABILITY (2000-3000 ML CAPES) IS TAKING SHAPE ALONG
THE INTERSTATE TWENTY CORRIDOR. A WEAK WAVE COINCIDENT WITH THE
SECONDARY SURFACE FRONT WILL MOVE SOUTH INTO THE REGION THROUGH THE
AFTERNOON AND HELP TO PROVIDE SOME LIFT...WITH A LITTLE CONVERGENCE
ALONG THIS SURFACE BOUNDARY. THIS COMBINATION WILL WORK TO GET
ISOLATED THUNDERSTORMS GOING THROUGH THE AFTERNOON FROM JUST NORTH
OF I-20 ALL THE WAY SOUTH THROUGH THE REST OF THE CWA. A LITTLE
UNSURE AS TO WHETHER FORCING WILL BE ENOUGH IN AN AIRMASS ONLY
CONTAINING AROUND 1.6 OF PRECIPITABLE WATER TO GET MUCH SIGNIFICANT
CONVECTION GOING. HOWEVER...THE POTENTIAL IS THERE FOR STRONG TO
LOCALLY SEVERE STORMS GIVEN POTENTIAL INSTABILITY AND THE GOING
FORECAST COVERS THIS RATHER WELL. BEST POTENTIAL FOR RAIN WILL BE
LATE THIS AFTERNOON IN FAR SOUTHEAST MS WHERE CONVERGENCE OF
SEABREEZE WITH NORTHERLY FLOW WILL TAKE PLACE.

DID A FEW TWEAKS TO FORECAST...MAINLY IN THE TEMPERATURE AND CLOUD
COVER DEPARTMENT. ANTICIPATED LATE DEVELOPING CUMULUS FIELDS TO
POSSIBLY GIVE WAY TO ISOLATED STORMS QUICKLY THIS AFTERNOON.
ALSO...TEMPERATURES HEATING UP MUCH MORE QUICKLY THAN ADVERTISED IN
SOUTHERN ZONES AND MAX TEMPERATURES HAD TO BE BOOSTED THERE (WITH A
MAX HIGH OF 97 IN HBG). /BB/

&&

.PREVIOUS DISCUSSION...
SHORT TERM...A SURFACE TROUGH THAT WILL DROP SWD ACROSS THE FORECAST
AREA WILL HELP FOCUS CONVECTION THIS AFTERNOON AND EVENING. THE AIR
MASS WILL REMAIN UNSTABLE WITH RELATIVELY DEEP MOISTURE IN PLACE.
THE REMNANTS OF A WEAK WAVE WILL ALSO MOVE THROUGH THE REGION TODAY.
MOS POPS LOOK UNDERDONE WITH THE GFS REFLECTING THE LOWER END OF THE
ENSEMBLE SPREAD. HAVE GENERALLY FOLLOWED THE ENSEMBLE AVERAGE FOR
POPS FOR TODAY...WHICH LOOKS MORE IN LINE WITH THE LOCAL WRF IN
DEVELOPING ISOLATED TO SCT CONVECTION SOUTH OF INTERSTATE 20 THIS
AFTERNOON. RAIN CHANCES WILL BE LOWEST OVER NRN ZONES IN THE WAKE OF
THE BOUNDARY. HAVE INCREASED HIGHS SLIGHTLY NRN ZONES TO LOWER 90S
IN THOSE AREAS.

MOS TEMPS ARE SIGNIFICANTLY COOLER FOR TONIGHT AS DRIER AIR IS
ADVECTED INTO THE REGION. INCREASED MINS SLIGHTLY FOR OVERNIGHT TO
KEEP AREA LOWS IN THE MID TO UPPER 60S. THE MCS TRACK IS FORECAST TO
REMAIN WEST OF THE FORECAST AREA BUT THE NERN REMNANTS OF THE
ASSOCIATED WAVE WILL DROP INTO NWRN ZONES AFTER MIDNIGHT. WILL KEEP
NRN ZONES DRY FOR NOW. THE AIR MASS IS FORECAST TO STABILIZE
OVERNIGHT DUE TO DEVELOPING HIGH PRESSURE AT THE SURFACE AND DRIER
AIR MOVING IN.

WILL KEEP WEDNESDAY DRY FOR NOW. THE AIR MASS REMAINS RELATIVELY
STABLE WITH THE REMNANTS OF THE PREVIOUS SURFACE BOUNDARY PERCHED
JUST SOUTH OF THE FORECAST AREA. COLD AIR ADVECTION DOES NOT LOOK
STRONG ENOUGH FOR MID JUNE HIGHS IN THE MID TO UPPER 80S SO ADJUSTED
TEMPERATURES SLIGHTLY HIGHER ONCE AGAIN.

LONGER TERM...WEDNESDAY NIGHT THROUGH NEXT TUESDAY...MODELS CONTINUE
TO ADVERTISE THE UPPER RIDGE HANGING ON OVER THE WESTERN HALF OF THE
COUNTRY WITH AN UPPER TROUGH OVER THE EAST...KEEPING THE ARKLAMISS
REGION UNDER NORTHWEST FLOW THROUGH JUST ABOUT THE ENTIRE FORECAST
PERIOD.  SURFACE HIGH PRESSURE TO THE NORTHWEST WILL SLIDE SOUTH
INTO THE SOUTHEAST UNITED STATES ALLOWING A SLIGHTLY DRIER
AIRMASS...WITH SLIGHTLY COOLER TEMPERATURES...AND LITTLE IF ANY
CHANCES FOR RAIN...TO EXIST OVER THE FORECAST AREA THROUGH AT LEAST
THURSDAY NIGHT.

HIGH PRESSURE WILL SHIFT EAST OF THE REGION ON FRIDAY ALLOWING LOW
LEVEL MOISTURE TO RETURN TO THE AREA.  CLOUDS AND RAIN CHANCES WILL
ALSO BE ON THE INCREASE AS AN UPPER LEVEL DISTURBANCE APPROACHES THE
ARKLAMISS REGION FROM THE NORTH LATE FRIDAY AFTERNOON INTO SATURDAY.

THE TIMING OF THIS SYSTEM BETWEEN THE GFS AND THE EUROPEAN ARE IN
FAIRLY GOOD AGREEMENT...BUT THE INTENSITY OF THE SYSTEM ALONG WITH
ITS PLACEMENT ARE BIT OFF.  THE GFS REMAINS THE STRONGER OF THE TWO
MODELS AND BRINGS THE SURFACE LOW ACROSS NORTHEAST MISSISSIPPI INTO
CENTRAL ALABAMA.  THE EUROPEAN ON THE OTHER HAND KEEPS THE SURFACE
LOW OVER EAST AND SOUTHEAST LOUISIANA BEFORE FINALLY PUSHING IT INTO
THE NORTH CENTRAL GULF OF MEXICO.  ITS ALSO WORTH NOTING THAT BOTH
MODELS HANG THE ASSOCIATED COLD FRONT UP ACROSS SOUTH MISSISSIPPI
KEEPING RAIN CHANCES ACROSS AT LEAST MY SOUTHERN ZONES THROUGH THE
REMAINDER OF THE WEEKEND.  WITH ALL THAT SAID...BOTH DO BREAK OUT A
DECENT COVERAGE OF SHOWERS AND THUNDERSTORMS OVER THE AREA FROM
FRIDAY INTO SATURDAY.  AT THIS TIME ILL STICK WITH THE LATEST MEX
FOR POPS DURING THIS TIME PERIOD.

FINALLY BY THE START OF THE WORK WEEK...THE FRONT PUSHES INTO THE
NORTH CENTRAL GULF OF MEXICO.  AGAIN SOME SLIGHTLY DRIER AIR WILL
FILTER INTO THE REGION...BUT IT WONT LAST LONG AS SOUTHERLY FLOW
QUICKLY RETURNS.  THE UPPER TROUGH OVER THE EAST BEGINS TO SLOWLY
PULL OUT TO THE NORTHEAST...ALLOWING THE UPPER RIDGE TO THE WEST TO
SLIDE A LITTLE FURTHER TO THE EAST.  DURING THIS TIME...RAIN CHANCES
WILL AGAIN BECOME MORE OF THE DIURNAL VARIETY. /19/

&&

.AVIATION...ISOLATED THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON
OVER CENTRAL AND SRN ZONES WITH BKN-OVC DECKS FROM 3000-5000FT. A
FEW STRONG STORMS WILL DEVELOP WITH POSSIBLY SEVERE SEVERE STORMS
MAINLY ALONG AND SOUTH OF INTERSTATE 20. LARGE HAIL...DAMAGING WINDS
AND HEAVY RAINFALL WILL BE POSSIBLE WITH STRONGER STORMS. /03/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       92  67  90  62 /  16   8   4   5
MERIDIAN      93  63  90  58 /  17   6   6   6
VICKSBURG     92  66  91  64 /  13   8   3   4
HATTIESBURG   97  68  94  63 /  26  12   3   4
NATCHEZ       92  67  89  64 /  20  12   5   5
GREENVILLE    91  65  89  63 /   3   4   4   1
GREENWOOD     91  64  89  62 /   3   4   3   2

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

50
Hazardous weather outlook, Jun 17, 3:53 AM CST, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
453 AM CDT TUE JUN 17 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
181000-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
453 AM CDT TUE JUN 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
CENTRAL AND SOUTH MISSISSIPPI AND NORTHEAST LOUISIANA THIS AFTERNOON
AND EVENING. THE PRIMARY SEVERE WEATHER RISK WITH THESE STORMS WILL
BE PENNY SIZE HAIL AND DAMAGING WIND GUSTS TO 60 MPH...MAINLY ALONG
AND SOUTH OF INTERSTATE 20.

A WEAK COLD FRONT WILL MOVE SOUTHWARD ACROSS THE AREA TODAY. AS THIS
SYSTEM DROPS ACROSS THE HUMID AND UNSTABLE AIR MASS IN PLACE ACROSS
THE ARKLAMISS...ISOLATED STRONG...POSSIBLY SEVERE...STORMS WILL
DEVELOP DURING THE AFTERNOON AND EVENING. THUNDERSTORMS WILL ALSO
PRODUCE BRIEF PERIODS OF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE
OVER THE OUTLOOK AREA FRIDAY AS ANOTHER UPPER LEVEL DISTURBANCE IS
POISED TO MOVE ACROSS THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS AFTERNOON AND AGAIN ON FRIDAY.
OTHERWISE...ACTIVATION IS NOT EXPECTED THROUGH NEXT MONDAY JUNE 23.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

03/19

In the hours before

Special weather statement, Jun 17, 1:18 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
218 PM CDT TUE JUN 17 2008

MSZ052-171950-
LAUDERDALE MS-
218 PM CDT TUE JUN 17 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER MARTIN AT 218 PM CDT...MOVING
SOUTHEAST AT 12 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE.

PEOPLE IN NORTHWEST LAUDERDALE COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

CME

The radar

The Jackson/Brandon,MS radar (KDGX), 104 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Lauderdale

When
June 17, 1:54 PM CST
Where
Lauderdale County, 1.03 mi NNW of Meehan to Meehan
Measured
0.75 in hail
Reported by
Public
Coordinates
32.343, -88.879

Thunderstorm Wind, Lauderdale

When
June 17, 1:55 PM CST
Where
Lauderdale County, Meehan
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.330, -88.870

Thunderstorm Wind, Lauderdale

When
June 17, 2:00 PM CST to 2:05 PM CST
Where
Lauderdale County, 2.58 mi N of Graham to 1.17 mi SSW of Complete
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.367, -88.846

Scattered trees were blown down.

Thunderstorm Wind, Lauderdale

When
June 17, 2:20 PM CST to 2:25 PM CST
Where
Lauderdale County, 2.32 mi N of Kewanee to 2.14 mi SSE of Kewanee
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.453, -88.443

Several trees were blown down across the eastern portion of the county.

Flash Flood, Lauderdale

When
June 17, 3:25 PM CST to 4:20 PM CST
Where
Lauderdale County, 0.58 mi W of Lizelia to 2.53 mi SE of Daleville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
32.530, -88.680

A stationary cluster of thunderstorms brought several inches of rain, in a short amount of time, to a small area in northern Lauderdale County. Parts of Lizelia Road was briefly under water.

Thunderstorm Wind, Covington

When
June 17, 4:12 PM CST
Where
Covington County, 6.05 mi WSW of Sanford to 5.98 mi WSW of Sanford
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.460, -89.530

A few trees were blown down off Canty Rayborn Road and Highway 589.

Hail, Covington

When
June 17, 4:12 PM CST
Where
Covington County, 6.03 mi WSW of Sanford
Measured
0.75 in hail
Reported by
Public
Coordinates
31.455, -89.528

Hail, Smith

When
June 17, 4:31 PM CST
Where
Smith County, 4 mi NNW of Burns
Measured
0.75 in hail
Reported by
Public
Coordinates
32.184, -89.576

Hail, Lawrence

When
June 17, 5:27 PM CST to 5:28 PM CST
Where
Lawrence County, 0.37 mi E of Bournham
Measured
0.75 in hail
Reported by
Public
Coordinates
31.500, -89.964

Hail, Lamar

When
June 17, 5:32 PM CST to 5:34 PM CST
Where
Lamar County, 1.8 mi S of Baxterville
Measured
0.75 in hail
Reported by
Public
Coordinates
31.054, -89.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2008Every state in 2008This day in weather historyWarnings in Mississippi, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115450, 115452, 115456, 115460, 115469, 115474, 115476, 115491, 115578, 115588.